Alert archive / New Mexico / Red Flag Warnings in 2010

Red Flag Warning 32, NWS Midland/Odessa, TX

May 21, 2010

NWS Midland/Odessa, TX issued this red flag warning at May 21, 2010, 1:27 PM MDT. It took effect at May 22, 2010, 10:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2010, 1:27 PM MDT (19:27 UTC)
In effect from
May 22, 2010, 10:00 AM MDT
Expired
May 22, 2010, 8:00 PM MDT
In force
10 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

447 
WWUS84 KMAF 211927
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT FRI MAY 21 2010

...A RED FLAG WARNING HAS BEEN ISSUED FOR THE THE GUADALUPE
MOUNTAINS...SOUTHEASTERN NEW MEXICO AND VAN HORN CORRIDOR FOR
SATURDAY AFTERNOON AND EVENING. RELATIVE HUMIDITIES OF 15 PERCENT
OR LESS AND 20 FOOT WINDS OF 20 MPH OR GREATER ARE EXPECTED...

.THERE WILL BE WARM...DRY CONDITIONS SATURDAY AFTERNOON AND
EVENING ACROSS MUCH OF THE AREA. SOUTHWESTERLY TO WESTERLY WINDS
ARE EXPECTED TO INCREASE TO 20 MPH OR GREATER DURING THIS TIME IN
THE GUADALUPE MOUNTAINS...SOUTHEASTERN NEW MEXICO AND VAN HORN
CORRIDOR. HIGH FIRE DANGER WILL ALSO CONTRIBUTE TO RAPIDLY
SPREADING ANY FIRES.

NMZ114-115-TXZ258-220330-
/O.UPG.KMAF.FW.A.0023.100522T1600Z-100523T0200Z/
/O.NEW.KMAF.FW.W.0032.100522T1600Z-100523T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GUADALUPE MOUNTAINS-
127 PM MDT FRI MAY 21 2010

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 8 PM MDT
SATURDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

RH VALUES LESS THAN 10 PERCENT WILL COMBINE WITH 20 FOOT WEST
WINDS OF 20 MPH OR GREATER. HIGH FIRE DANGER WILL ALSO CONTRIBUTE
TO RAPIDLY SPREADING ANY FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$

TXZ057-220330-
/O.NEW.KMAF.FW.W.0032.100522T1600Z-100523T0200Z/
VAN HORN AND HIGHWAY 54 CORRIDOR-
227 PM CDT FRI MAY 21 2010

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 9 PM CDT
SATURDAY. 

RH VALUES LESS THAN 10 PERCENT WILL COMBINE WITH 20 FOOT WEST
WINDS OF 20 MPH OR GREATER. HIGH FIRE DANGER WILL ALSO CONTRIBUTE
TO RAPIDLY SPREADING ANY FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$
2 follow-up statements
381 
WWUS84 KMAF 220909
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 AM CDT SAT MAY 22 2010

...A RED FLAG WARNING REMAINS IN EFFECT FOR THE THE GUADALUPE
MOUNTAINS...SOUTHEASTERN NEW MEXICO AND VAN HORN CORRIDOR FOR
SATURDAY AFTERNOON AND EVENING. RELATIVE HUMIDITIES OF 15 PERCENT
OR LESS AND 20 FOOT WINDS OF 20 MPH OR GREATER ARE EXPECTED...

.THERE WILL BE WARM...DRY CONDITIONS THIS AFTERNOON AND EVENING
ACROSS MUCH OF THE AREA. SOUTHWESTERLY TO WESTERLY WINDS ARE
EXPECTED TO INCREASE TO 20 TO 30 MPH DURING THIS TIME IN THE
GUADALUPE MOUNTAINS...SOUTHEASTERN NEW MEXICO AND VAN HORN
CORRIDOR. HIGH FIRE DANGER WILL ALSO CONTRIBUTE TO RAPIDLY
SPREADING ANY FIRES.

NMZ114-115-TXZ057-258-222100-
/O.CON.KMAF.FW.W.0032.100522T1600Z-100523T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR-
GUADALUPE MOUNTAINS-
409 AM CDT SAT MAY 22 2010 /309 AM MDT SAT MAY 22 2010/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/
THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/
THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING. 

RH VALUES LESS THAN 10 PERCENT WILL COMBINE WITH 20 FOOT WEST
WINDS OF 20 MPH OR GREATER. HIGH FIRE DANGER WILL ALSO CONTRIBUTE
TO RAPIDLY SPREADING ANY FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$
255 
WWUS84 KMAF 221920
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT SAT MAY 22 2010

...A RED FLAG WARNING REMAINS IN EFFECT FOR THE THE GUADALUPE
MOUNTAINS...SOUTHEASTERN NEW MEXICO AND VAN HORN CORRIDOR THROUGH
MID EVENING. SINGLE DIGIT RELATIVE HUMIDITIES AND 20 FOOT WINDS OF
20 TO 35 MPH MPH CAN BE EXPECTED...

.WARM...DRY...AND UNSTABLE CONDITIONS ARE IN PLACE AND WILL
PERSIST INTO MID EVENING ACROSS THE MOUNTAINS AND PARTS OF THE
SOUTHEAST NEW MEXICO PLAINS. 

NMZ114-115-TXZ057-258-230200-
/O.CON.KMAF.FW.W.0032.000000T0000Z-100523T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR-
GUADALUPE MOUNTAINS-
220 PM CDT SAT MAY 22 2010 /120 PM MDT SAT MAY 22 2010/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING...

LONG DURATION LOW RH/S WILL EXTEND INTO THE EVENING HOURS AND
WINDS WILL BE SOMEWHAT SLOW TO DECREASE THUS RED FLAG CONDITIONS
WILL PERSIST INTO THE EVENING. SOUTHWEST TO WEST WINDS OF 20 TO 35
MPH WITH GUSTS AS HIGH AS 45 MPH AND SINGLE DIGIT MINIMUM RH/S CAN
BE EXPECTED. THIS ALONG WITH A RECENT DRY SPELL IN AND NEAR THE 
MOUNTAINS HAS RESULTED IN HIGH FIRE DANGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO WIND-DRIVEN WILDFIRES.

REMEMBER TO INTERPRET THE WARNING SIGNS. SIZE UP THE FIRE AND WEATHER.
THE PRESENCE OF DUST DEVILS AND SMOKE COLUMNS ARE A CLEAR INDICATION
OF AN UNSTABLE ATMOSPHERE.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 21, 1:08 PM MDT, 19 minutes earlier.

Area forecast discussion, May 21, 1:08 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT FRI MAY 21 2010

.DISCUSSION...
SEVERAL CHANCES OF THUNDERSTORMS WILL BE UPCOMING THROUGH NEXT WEEK
AS LOW LEVEL MOISTURE REMAINS OVER THE REGION...AND A SEMI PERMANENT
UPPER TROUGH/LOW OVER THE WESTERN CONUS SENDS A SERIES OF SHORTWAVE
TROUGHS NEAR...OR OVER THE REGION.  AN UNSTABLE AIRMASS RESIDED TO
THE EAST OF A SURFACE LEE TROUGH/DRYLINE BISECTING THE CWA THIS
AFTERNOON...AND THINK SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE...
IF STORMS INITIATE.  THIS WILL DEPEND ON HOW MUCH LOW LEVEL
CONVERGENCE OCCURS ON THE DRYLINE AS IT LURCHES EASTWARD THIS
AFTERNOON...AND HOW MUCH MID LEVEL SUPPORT THERE WILL BE FROM A WEAK
SHORTWAVE TROUGH INDICATED BY MODELS TO IMPINGE UPON THE AREA...
WHICH IS MASKED IN THE DRY AIR ON WATER VAPOR IMAGERY.  SINCE MID
LEVEL LAPSE RATES WERE AROUND 8 C/KM...SBCAPES OF 2000 TO 2500 J/KG
AND 0 TO 6 KM BULK SHEAR WAS AROUND 30KT THE POTENTIAL EXISTS FOR
ROTATING UPDRAFTS/SUPERCELLS.  THEREFORE THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS...BUT A TORNADO OR TWO WILL ALSO BE
POSSIBLE.

DRY CONDITIONS WERE RELEGATED TO THE GUADALUPE MOUNTAINS...VAN HORN
AREA...AND PORTIONS OF THE DAVIS MOUNTAINS AND PRESIDIO VALLEY.
WINDS WERE NOT VERY STRONG THOUGH...SO FIRE WEATHER CONCERNS WILL
NOT BE GREAT THROUGH TONIGHT.  HOWEVER...SATURDAY A BIT MORE
SOUTHWESTERLY FLOW ALOFT WILL EXIST OVER THE WESTERN CWA.
THEREFORE...HOT AND DRY CONDITIONS WILL PREVAIL TO THE WEST OF AN
EASTWARD MOVING DRYLINE AND CRITICAL FIRE WEATHER CONDITIONS APPEAR
LIKELY OVER WESTERN PORTIONS OF THE CWA.  PERUSE THE FIRE WEATHER
DISCUSSION BELOW FOR MORE INFORMATION.  SINCE LOW LEVEL CONVERGENCE
WILL INCREASE ON THE DRYLINE AGAIN SATURDAY...AND SIMILAR CONDITIONS
TO TODAY WILL EXIST TO THE EAST OF SAME...SCATTERED THUNDERSTORMS
WILL BE POSSIBLE.  SOME OF THE STORMS COULD BE SEVERE AS SHEAR WILL
BE AT LEAST 25 TO 30KT...AND ANOTHER WEAK SHORTWAVE TROUGH IS
PROGGED TO MOVE OVER THE REGION.

A FAIRLY SIMILAR SCENARIO TO THE ABOVE IS EXPECTED PRETTY MUCH
SUNDAY AND EACH DAY NEXT WEEK.  THEREFORE...HAVE INCLUDED THE CHANCE
OF THUNDERSTORMS MOST OF THESE DAYS FOR MUCH OF THE FORECAST AREA.
THE PROXIMITY OF THE UPPER TROUGH/LOW OVER THE WESTERN CONUS AND THE
TIMING OF SUBSEQUENT SHORTWAVE TROUGHS WILL BE THE DECIDING FACTOR
ON HOW MUCH COVERAGE WILL BE REALIZED...NOT TO MENTION WHERE AND
WHEN.  ALTHOUGH MAX TEMPERATURES WILL RECEDE BACK INTO THE 80S
SUNDAY AND THROUGH MUCH OF NEXT WEEK...PLENTY OF MOISTURE AND
INSTABILITY WILL BE AVAILABLE FOR ANY THUNDERSTORMS TO BECOME STRONG
OR SEVERE.  PERHAPS BY THURSDAY OR FRIDAY...SHEAR WILL DECREASE TO
WHERE HEAVY RAINFALL WILL BE THE PRIMARY THREAT FROM ANY STORMS THAT
DEVELOP.

&&

.FIRE WEATHER...
THE DRYLINE IS HOLDING JUST TO THE EAST OF THE GUADALUPE MOUNTAINS.
RH/S FOR THE GUADALUPE MOUNTAINS AND VAN HORN CORRIDOR ARE CURRENTLY
BELOW 15 PERCENT...HOWEVER THE WIND HAS REMAIN AT ABOUT 10 MPH.
THESE CONDITIONS ARE EXPECTED TO LAST THROUGH THE EVENING HOURS.
RECOVERY TONIGHT WILL BE POOR FOR AREAS WEST OF THE PECOS...AND GOOD
TO EXCELLENT FOR AREAS EAST OF THE PECOS. TOMORROW THE DRYLINE WILL
RUN ALONG THE NEW MEXICO/TEXAS BORDER AND DOWN THROUGH THE DAVIS
MOUNTAINS. THUNDERSTORMS MAY DEVELOP ALONG THE DRYLINE AND DRY
LIGHTNING IS A POSSIBILITY IN THE VICINITY OF THIS FEATURE. THIS
WILL ADD TO THE FIRE WEATHER THREAT. SINGLE DIGIT RH/S ARE EXPECTED
FOR AREAS WEST OF THE DRYLINE. AREAS THAT ARE LIKELY TO SEE WINDS OF
20 MPH ARE SOUTHEASTERN NEW MEXICO...THE GUADALUPE MOUNTAINS AND THE
VAN HORN CORRIDOR. A RED FLAG WARNING HAS BEEN ISSUED FOR THESE
AREAS SINCE FIRE DANGER WILL BE HIGH OR VERY HIGH THERE.

SINGLE DIGIT MINIMUM RH/S ARE EXPECTED FOR THE GUADALUPE MOUNTAINS
THROUGH THE WEEKEND. ISOLATED AREAS...SUCH AS GAPS AND PASSES MAY
SEE WINDS NEAR 20 MPH...BUT WIDESPREAD FIRE WEATHER CONCERNS ARE
NOT EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  92  71  89  /  20  20  20  20
CARLSBAD NM                62  98  58  96  /  10   0  10  20
DRYDEN TX                  73  91  70  89  /  10  20  20  20
FORT STOCKTON TX           72  99  71  91  /  30  30  30  40
GUADALUPE PASS TX          65  93  60  90  /   0   0  10  10
HOBBS NM                   64  95  63  93  /  20  10  10  40
MARFA TX                   54  93  53  92  /  20  10  10  30
MIDLAND INTL AIRPORT TX    70  93  70  90  /  20  20  20  30
ODESSA TX                  72  94  71  91  /  20  20  20  30
WINK TX                    70  99  69  95  /  30  20  20  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM TO 8 PM MDT SATURDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ TO 9 PM CDT /8 PM
     MDT/ SATURDAY FOR THE FOLLOWING ZONES... GUADALUPE
     MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

76/67
Hazardous weather outlook, May 21, 12:43 PM MDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT FRI MAY 21 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
143 PM CDT FRI MAY 21 2010 /1243 PM MDT FRI MAY 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING FOR
THE PERMIAN BASIN...SOUTHEASTERN NEW MEXICO...TRANS PECOS AND BIG
BEND AREAS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE
MAIN AREAS OF CONCERN FOR SEVERE THUNDERSTORMS WILL BE THE WESTERN
PERMIAN BASIN...SOUTHEASTERN NEW MEXICO...TRANS PECOS AND BIG
BEND. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THE
SEVER THUNDERSTORMS...AND POSSIBLY A TORNADO OR TWO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND EVENING FOR
THE PERMIAN BASIN...TRANS PECOS AND BIG BEND AREAS. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE. THE MAIN AREAS OF CONCERN FOR
SEVERE THUNDERSTORMS WILL BE THE SOUTHERN PERMIAN BASIN...TRANS
PECOS AND BIG BEND. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
WITH THE SEVER THUNDERSTORMS.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE
AREA FROM SUNDAY THROUGH THE END OF NEXT WEEK. THOUGH THE THREAT OF
WIDESPREAD SEVERE WEATHER WILL BE LOW...A FEW THUNDERSTORMS COULD
BECOME MARGINALLY SEVERE WITH LARGE HAIL AND STRONG WINDS BEING
THE PRIMARY THREAT.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FOR THE GUADALUPE
MOUNTAINS...SOUTHEASTERN NEW MEXICO AND VAN HORN CORRIDOR FOR
SATURDAY AFTERNOON AND EVENING. THERE WILL BE DIGIT RH/S AND WINDS
NEAR 20 MPH. THERE IS A RED FLAG WARNING ISSUED FOR FOR THESE
AREAS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 30 PERCENT CHANCE OF SPOTTER ACTIVATION BY 5 PM MDT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:27 PM MDTSevere Thunderstorm WarningMAFPresidio63 min
May 21, 5:01 PM MDTSevere Thunderstorm WarningMAFBrewster59 min
May 21, 5:33 PM MDTSevere Thunderstorm WarningMAFWard57 min
May 21, 5:57 PM MDTAreal Flood AdvisoryMAFBrewster3 hr

Nearby

Red Flag Warnings in New Mexico, 2010Red Flag Warnings in Texas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.